New Mexico, 2011

High Wind in New Mexico, April 29, 2011

April 29, 2011 · NWS ABQ · 10 events in 10 counties and zones

A storm system passed north of New Mexico and brought strong mid level winds to the state. A 989 millibar surface low also formed over extreme southeast Colorado.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system passed north of New Mexico and brought strong mid level winds to the state. A 989 millibar surface low also formed over extreme southeast Colorado. This resulted in high winds over a fairly large area of northern and central New Mexico, with the central mountains and eastern plains the favored locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 29, 2:22 AM MST, 9 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 2:22 AM MST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 AM MDT FRI APR 29 2011

...STRONG WIND AND FIRE WEATHER CONCERNS TODAY...
...MUCH COLDER WITH SNOW IN SOME AREAS SUNDAY AND MONDAY...

.DISCUSSION...
A BROAD UPPER LEVEL TROUGH IS DEVELOPING OVER THE ROCKIES AND
GREAT BASIN EARLY THIS MORNING. AN UPPER LEVEL LOW WILL DEVELOP
OVER THE NORTHERN ROCKIES TODAY AND EJECT EASTWARD INTO THE
DAKOTAS TONIGHT. THIS WILL STEER THE POLAR JET STREAM IN THE
VICINITY OF NORTHERN NEW MEXICO CAUSING WINDS ALOFT TO INCREASE.
HIGH TEMPERATURES 5 TO 20 DEGREES ABOVE NORMAL THIS AFTERNOON WILL
ENABLE THE STRONGER MOMENTUM ALOFT TO MIX DOWN TO THE SURFACE.
FURTHER...A 992 MB LOW WILL DEVELOP IN SE CO TODAY WITH A SHARP
SURFACE TROUGH IN THE LEE OF THE SOUTHERN ROCKIES. AS A RESULT OF
ALL THESE INGREDIENTS...WIND GUSTS TO 50 MPH WILL BE COMMON TODAY
WITH GUSTS AROUND 60 MPH POSSIBLE MAINLY ALONG THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN...BUT MAYBE ALSO IN THE WEST CENTRAL
MOUNTAINS. THIS SCENARIO IS WELL COVERED BY THE CURRENT WIND
ADVISORIES AND HIGH WIND WARNINGS. HOWEVER...WITH THIS MORNINGS
FORECAST PACKAGE WE WILL START THE WIND HEADLINES A COUPLE HOURS
SOONER MAINLY DUE TO THE POTENTIAL FOR ADVISORY CRITERIA GUSTS BY
MID MORNING FROM LAS VEGAS SOUTHWARD TO PERHAPS RUIDOSO.
FURTHER...WE WILL EXTEND THE HEADLINES IN TIME UNTIL MID EVENING
BECAUSE MODELS INDICATE THAT WINDS ALOFT WILL ACTUALLY STRENGTHEN
DURING THE EVENING AND A COLD FRONT WILL BEGIN PUSHING INTO THE
STATE FROM THE NORTHWEST TIGHTENING THE SURFACE PRESSURE GRADIENT.

SATURDAY AND SATURDAY NIGHT...THE BROAD UPPER LEVEL TROUGH WILL DIG
DEEPER INTO THE GREAT BASIN AND SOUTHERN ROCKIES AS SHORTWAVES
DROP SOUTHWARD INTO THE WESTERN U.S. ACCOMPANIED BY UNSEASONABLY
COLD AIR. THE NAM IS A BIT COLDER WITH THE SYSTEM THAN THE
GFS...BUT ITS SAFE TO SAY THAT 500 MB TEMPS OVER SE UT WILL
APPROACH -30C BY SUNDAY MORNING. THE COLD FRONT WILL MAKE SLOW
PROGRESS ON ITS SOUTHWARD JOURNEY THROUGH NORTHERN NM
SATURDAY...THEN BETTER PROGRESS SATURDAY NIGHT AS THE COLD CORE
ALOFT BEGINS TO MOVE OVER NW NM. ON THE NORTHEAST PLAINS THE FRONT
WILL RESULT IN MOIST LOW LEVEL UPSLOPE FLOW...RESULTING IN RAIN
AND MOUNTAIN SNOW SHOWERS MAINLY NEAR THE CO BORDER BY SATURDAY
AFTERNOON. THE CORE OF THE POLAR JET WILL SHIFT EAST AND SOUTH SATURDAY
RESULTING IN WEAKER WINDS IN MOST LOCATIONS...BUT IT SHOULD REMAIN
BREEZY TO WINDY FROM GLENWOOD TO RUIDOSO AND ALSO ALONG THE E
SLOPES OF THE CENTRAL MOUNTAIN CHAIN. THE FRONT WILL PUSH WELL
INTO CENTRAL AND WESTERN NM SATURDAY NIGHT RESULTING IN A GUSTY
AND POTENTIALLY STRONG EAST WIND BELOW CANYONS OPENING INTO THE
RIO GRANDE VALLEY. PRECIPITATION WILL ALSO SPREAD SOUTH AND
WESTWARD WITH THE FRONT SATURDAY NIGHT. LOW TEMPERATURES SUNDAY
MORNING WILL APPROACH FREEZING AS FAR SOUTH AS GLENWOOD...
ALBUQUERQUE...RUIDOSO AND TUCUMCARI. THIS COULD SURPRISE SOME
AMBITIOUS GARDNERS WHO MAY NEED TO TAKE PRECAUTIONS TO PROTECT TENDER
VEGETATION.

SUNDAY...AN UPPER LOW SHOULD CLOSE OFF IN THE VICINITY OF THE FOUR
CORNERS...AND THIS FEATURE WILL SHIFT GRADUALLY EASTWARD ALONG THE
CO/NM BORDER THROUGH MONDAY BEFORE EXITING INTO THE GREAT PLAINS
MONDAY NIGHT. ACCUMULATING SNOW SATURDAY NIGHT THROUGH MONDAY
LOOKS TO FAVOR THE NORTHERN MOUNTAINS AND NE HIGHLANDS...AND
POSSIBLY BRIEFLY THE NE PLAINS SATURDAY NIGHT. THE POTENTIAL
EXISTS FOR STORM TOTAL SNOW ACCUMULATIONS TO APPROACH 10 OR 12
INCHES IN THE SANGRES NEAR THE CO BORDER...ESPECIALLY ON EAST
FACING SLOPES. HIGH TEMPERATURES SUNDAY AND MONDAY WILL VARY FROM 5
DEGREES BELOW NORMAL AROUND GLENWOOD TO AS MUCH AS 30 DEGREES
BELOW NORMAL AROUND RATON.

TUESDAY THROUGH MID WEEK...A DRIER NW FLOW ALOFT WILL ESTABLISH.
AT THIS TIME IT LOOKS LIKE WEATHER SYSTEMS WILL REMAIN WELL NORTH
OF NM AS TROUGHS EJECT FROM THE NORTHERN ROCKIES INTO THE UPPER
GREAT PLAINS. HOWEVER...THEY COULD SEND A BACK DOOR COLD FRONT OR
TWO SOUTHWARD THROUGH EASTERN NEW MEXICO. CANT RULE OUT THE
POSSIBILITY OF SOME SHOWERS ALONG AND EAST OF THE SANGRES WED OR
THU IF THESE FRONTS BEAR ENOUGH MOISTURE AND IF ONE OF THESE
NORTHERN ROCKIES TROUGHS CAN DROP FAR ENOUGH SOUTH.

44

&&

.AVIATION...
MAIN CONCERN TODAY ACROSS THE ENTIRE FORECAST AREA WILL BE STRONG
WINDS. EXPECT MOST AREAS TO RANGE FROM 25-40 KTS BY PEAK HEATING...
WITH GUSTS APPROACHING 60 KTS. THE STRONGEST WINDS WILL BE ACROSS
THE WC/SW MTS AS WELL AS ALONG/EAST OF THE CENTRAL MTN CHAIN. THE
STRONGEST SPEEDS SHOULD STRETCH FROM KLVS-KCQC-KSRR FROM 19Z-23Z.
BLOWING DUST MAY RESTRICT VISIBILITIES...ESPECIALLY ALONG/EAST OF
THE RIO GRANDE VALLEY...INCLUDING KABQ. SFC WINDS WILL BE SLOW TO
DIMINISH THIS EVENING WITH A DIRECTIONAL SHIFT EXPECTED BEYOND 06Z
IN THE NRN SECTIONS OF THE STATE AS A FRONT SLIDES INTO THE REGION.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER

&&

.FIRE WEATHER...
EXTREME CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP TODAY ACROSS
THE SOUTHWEST MOUNTAINS...MIDDLE/LOWER RIO GRANDE VALLEY AND AREAS
ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN. OTHERWISE...THE REMAINDER
OF THE FORECAST AREAS WILL EXPERIENCE RED FLAG CONDITIONS BELOW ANY
SIGNIFICANT SNOWPACK...WHICH IS MAINLY CONFINED TO THE SAN JUANS AS
WELL AS THE NRN SANGRES. WITHIN THE EXTREME AREA OUTLINED ABOVE...
EXPECT MINIMUM HUMIDITIES TO DROP AOB 5 PERCENT COUPLED WITH WINDS
RANGING FROM 25 TO 40 MPH WITH GUSTS UP TO 65 MPH...ESPECIALLY EAST
OF THE CENTRAL MOUNTAINS. SEE NO REASON TO ADJUST ONGOING HEADLINES
AT THIS TIME. OBVIOUSLY VENTILATION RATES WILL BE EXCELLENT WITH A
MODERATE TO HIGH HAINES ACROSS MUCH OF THE STATE. THERE COULD BE A
CASE FOR SUPERHAINES CONDITIONS IN THE ERN PLAINS BY LATE AFTERNOON.

CRITICAL CONDITIONS WILL LIKELY BLEED INTO THE EVENING PERIOD AS A
COLD FRONT STARTS TO MIGRATE INTO THE NRN TIER OF THE STATE AROUND
MIDNIGHT. THIS SFC FEATURE WILL BRING A WIND SHIFT IN ITS WAKE WITH
MUCH NEEDED HUMIDITY RELIEF...THOUGH MORE PRONOUNCED WITH THE BACK
DOOR ASPECT IN THE ERN PLAINS. MUCH COLDER AIR WILL INFILTRATE THE
STATE TOMORROW WITH READINGS TEN TO AS MUCH AS 30 DEGREES COLDER...
GENERALLY FROM SOUTH-NORTH RESPECTIVELY. THE BACK DOOR CONNECTION
WILL REMAIN AT BAY SAT AFTERNOON AS ELEVATED WESTERLY WINDS LINGER
ACROSS WRN/CENTRAL NEW MEXICO. SPEEDS WILL BE NOTABLY LOWER ACROSS
THE ENTIRE AREA. A BRIEF PERIOD OF CRITICAL CONDITIONS WILL DEVELOP
NEAR CLINES CORNERS...THOUGH COOLER READINGS MAY CURTAIL THE THREAT.
THE SURFACE BOUNDARY WILL ACCELERATE SOUTH/WEST SATURDAY EVENING...
PUSHING THROUGH THE CENTRAL MOUNTAIN CHAIN. A STOUT CANYON BREEZE
WILL DEVELOP WITH MUCH IMPROVED HUMIDITY RECOVERIES IN ITS WAKE. IT
APPEARS MAX VALUES TONIGHT OF 25-40 PCT WILL BECOME 60-90 PCT NEAR
DAYBREAK ON SUNDAY.

SURFACE BOUNDARY WILL CONTINUE TO USHER IN COOLER/MORE MOIST AIR TO
THE REGION ON SUNDAY. TEMPERATURES WILL BE 10-30 DEGREES BELOW EARLY
MAY NORMALS. MEANWHILE...AN UPR LEVEL DISTURBANCE WILL TRACK THROUGH
THE GREAT BASIN AND TAKE AIM ON NEW MEXICO FOR SUNDAY. EXPECT ISOLD
TO SCT PRECIP TO DEVELOP ACROSS MANY LOCALES WITH A MORE WIDESPREAD
THREAT IN THE SANGRE DE CRISTO MOUNTAINS...WHERE WETTING ACTIVITY IS
A POSSIBILITY. SLIGHTLY WARMER FOR SUNDAY...BUT IT WILL STILL REMAIN
WELL BELOW SEASONAL NORMALS. THIS PATTERN CHANGE WILL RESULT IN MIN
HUMIDITIES RANGING FROM 15 PCT IN THE UPPER GILA REGION TO THE UPPER
50S IN THE NRN MOUNTAINS. VENTILATION RATES WILL TAKE A HIT SUNDAY...
WITH THE LOWEST VALUES EXPECTED EITHER MONDAY OR TUESDAY.

WEAK NORTHWEST TO ZONAL FLOW WILL DEVELOP BY MID-WEEK...LEADING TO A
FAIRLY BENIGN FIRE WEATHER PATTERN ACROSS NEW MEXICO. MIN HUMIDITIES
WILL RANGE FROM 10 TO 25 PERCENT HOWEVER SURFACE WINDS SHOULD REMAIN
IN CHECK.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  78  29  52  21 /   0   0   5   5
DULCE...........................  70  22  49  18 /   0   0   5  20
CUBA............................  74  24  53  18 /   0   0   5  10
GALLUP..........................  74  25  52  13 /   0   0   5   0
EL MORRO........................  70  26  52  16 /   0   0   5   0
GRANTS..........................  75  27  58  22 /   0   0   5   5
QUEMADO.........................  77  34  61  24 /   0   0   0   0
GLENWOOD........................  89  45  74  35 /   0   0   0   0
CHAMA...........................  67  22  45  16 /   0   5   5  20
LOS ALAMOS......................  74  32  60  19 /   0   0   5  20
PECOS...........................  75  33  56  25 /   0   0   5  20
CERRO/QUESTA....................  70  28  52  21 /   0   0  10  30
RED RIVER.......................  61  29  43  15 /   0   5  10  40
ANGEL FIRE......................  66  28  48  18 /   0   0  20  40
TAOS............................  74  29  56  23 /   0   0  10  30
MORA............................  74  31  54  23 /   0   0  10  30
ESPANOLA........................  80  35  65  28 /   0   0   5  20
SANTA FE........................  76  33  59  28 /   0   0   5  20
SANTA FE AIRPORT................  79  34  62  28 /   0   0   5  20
ALBUQUERQUE FOOTHILLS...........  83  39  67  35 /   0   0   5  10
ALBUQUERQUE HEIGHTS.............  84  43  67  37 /   0   0   5  10
ALBUQUERQUE VALLEY..............  87  44  70  35 /   0   0   5  10
ALBUQUERQUE WEST MESA...........  86  42  68  35 /   0   0   5  10
LOS LUNAS.......................  88  42  72  34 /   0   0   5  10
RIO RANCHO......................  85  40  68  36 /   0   0   5  10
SOCORRO.........................  91  48  79  40 /   0   0   5   5
SANDIA PARK/CEDAR CREST.........  81  36  65  29 /   0   0   5  10
TIJERAS.........................  83  36  67  30 /   0   0   5  10
MORIARTY/ESTANCIA...............  81  38  65  35 /   0   0   5  10
CLINES CORNERS..................  78  40  61  24 /   0   0   5  20
GRAN QUIVIRA....................  83  43  70  37 /   0   0   5  10
CARRIZOZO.......................  86  48  76  43 /   0   0   5   5
RUIDOSO.........................  80  51  65  35 /   0   0   5  10
CAPULIN.........................  78  34  50  22 /   0   5  20  50
RATON...........................  81  36  58  26 /   0   5  20  50
SPRINGER........................  84  37  62  29 /   0   0  10  40
LAS VEGAS.......................  80  40  59  25 /   0   0   5  30
CLAYTON.........................  85  40  56  29 /   0   5  20  50
ROY.............................  85  42  60  31 /   0   0  10  40
CONCHAS.........................  93  47  71  37 /   0   0   5  30
SANTA ROSA......................  91  49  73  39 /   0   0   5  20
TUCUMCARI.......................  94  48  72  35 /   0   0   5  30
CLOVIS..........................  91  47  74  37 /   0   0   5  20
PORTALES........................  92  47  77  40 /   0   0   5  20
FORT SUMNER.....................  93  49  79  38 /   0   0   5  20
ROSWELL.........................  98  55  87  48 /   0   0   5  10
PICACHO.........................  92  52  79  43 /   0   0   5  10
ELK.............................  86  54  73  42 /   0   0   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...
NMZ502-505-506-512>515-521>524-526>529-531>533-539.

RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101-102-106.

WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...
NMZ501-503-504-507>511-516>520-525-530-534>538-540.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ105-109.

&&

44/46
Hazardous weather outlook, Apr 29, 4:57 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT FRI APR 29 2011

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
557 AM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WEST AND SOUTHWEST WINDS WILL GUST FROM 45 TO 65 MPH WITH
THE STRONGEST WINDS EXPECTED IN THE MOUNTAINS AND ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN. WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS CENTRAL AND WESTERN
AREAS...WITH EXTREME FIRE WEATHER CONDITIONS EXPECTED ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN. PLEASE REVIEW THE LATEST HIGH
WARNINGS...WIND ADVISORIES AND RED FLAG WARNING FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSEASONABLY COLD WEATHER SYSTEM WILL CROSS NEW MEXICO SATURDAY
THROUGH MONDAY. THE COLDEST TEMPERATURES WILL IMPACT THE NORTHERN
MOUNTAINS AND NORTHEAST PLAINS SUNDAY AND MONDAY...WHEN THESE
LOCATIONS MAY ONLY FEEL HIGHS VARYING FROM THE 20S TO THE 40S.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...LOW TEMPERATURES WILL DROP
TO FREEZING IN MANY LOWER ELEVATION LOCATIONS. A BRISK EAST CANYON
WIND WILL DEVELOP IN THE RIO GRANDE VALLEY SATURDAY NIGHT...WITH
GUSTS POTENTIALLY REACHING 45 MPH IN ALBUQUERQUE. RAIN AND SNOW
SHOWERS WILL ALSO SPREAD OVER NORTHERN AND CENTRAL NEW MEXICO
WITH THE SYSTEM AS UPSLOPE FLOW DEVELOPS ACROSS THE EASTERN
PLAINS. PARTS OF THE NORTHERN MOUNTAINS MAY ACCUMULATE AROUND A
FOOT OF SNOW BY MONDAY...WITH A FEW TO SEVERAL INCHES POSSIBLE IN
THE UPPER RIO GRANDE VALLEY AND NORTHEAST HIGHLANDS...AND LIGHTER
AMOUNTS ELSEWHERE IN THE MOUNTAINS AND ACROSS THE NORTHEAST
PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

10 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
April 29, 11:53 AM MST to 12:53 PM MST
Where
Northeast Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

A peak wind gust of 64 was also recorded at the Las Vegas ASOS at 1243 pm MST.

High Wind, South Central Mountains

When
April 29, 12:55 PM MST to 1:55 PM MST
Where
South Central Mountains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

The Sierra Blanca Airport reported a sustained wind of at least 44 mph for one solid hour. A peak wind gust of 67 mph was also recorded at 135 pm MST. Sustained winds |of 40 mph or greater and peak wind gusts of 58 mph or greater occurred nearly continuously between 1055 am and 255 pm MST.

High Wind, Eastern San Miguel County

When
April 29, 1:00 PM MST
Where
Eastern San Miguel County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A wind gust of 60 mph was estimated by a trained spotter near Conchas Dam.

High Wind, West Central Plateau

When
April 29, 1:11 PM MST
Where
West Central Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Wind damage and power outages occurred on the Zuni Pueblo when a trampoline was blown into power lines.

High Wind, Raton Ridge/Johnson Mesa

When
April 29, 1:15 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

The 74 mph peak wind gust was recorded at a schoolnet site.

High Wind, Sandia/Manzano Mountains

When
April 29, 1:16 PM MST to 2:16 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

The location of the high sustained winds was 6 miles WNW of Sandia Park.

High Wind, Central Highlands

When
April 29, 1:31 PM MST
Where
Central Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Estancia Valley

When
April 29, 1:55 PM MST to 2:55 PM MST
Where
Estancia Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS

High Wind, Far Northeast Highlands

When
April 29, 2:26 PM MST
Where
Far Northeast Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Eastern Lincoln County

When
April 29, 3:20 PM MST
Where
Eastern Lincoln County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The CSBF Transwestern Pump mesonet station reported a peak wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287731, 287738, 287732, 287733, 287734, 287735, 287736, 287737, 287740, 287739.